Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 14, NWS Goodland, KS

March 29, 20098 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this wind advisory at Mar 29, 2009, 2:22 PM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It took effect at Mar 30, 2009, 9:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2009, 2:22 PM CDT (19:22 UTC)
In effect from
Mar 30, 2009, 9:00 AM CDT
Expired
Mar 31, 2009, 1:00 AM CDT
In force
16 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 291922
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT SUN MAR 29 2009

...STRONG WINDS ACROSS PORTIONS OF THE REGION MONDAY...

.A DEEPENING AREA OF LOW PRESSURE WILL MOVE ACROSS NEBRASKA DURING
THE DAY ON MONDAY RESULTING IN A TIGHTENING OF THE SURFACE PRESSURE
GRADIENT OVER PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS. WINDS WILL QUICKLY INCREASE MONDAY MORNING WITH
SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS AS 50 MPH.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-300500-
/O.NEW.KGLD.WI.Y.0014.090330T1400Z-090331T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
122 PM MDT SUN MAR 29 2009 /222 PM CDT SUN MAR 29 2009/

...WIND ADVISORY IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO 9 PM MDT
/10 PM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO 9 PM
MDT /10 PM CDT/ MONDAY. 

NORTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
IMPACT AREAS GENERALLY ALONG AND WEST OF HIGHWAY 83 FROM MONDAY
MORNING THROUGH LATE MONDAY EVENING. WINDS WILL DIMINISH TO BELOW
ADVISORY CRITERIA AFTER SUNSET MONDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
5 follow-up statements
000 
WWUS73 KGLD 300301
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT SUN MAR 29 2009

...STRONG WINDS ACROSS PORTIONS OF THE REGION MONDAY...

.A DEEPENING AREA OF LOW PRESSURE WILL MOVE ACROSS NEBRASKA
DURING THE DAY MONDAY RESULTING IN A TIGHTENING PRESSURE GRADIENT
OVER PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA AND
NORTHWEST KANSAS. WINDS WILL QUICKLY INCREASE MONDAY MORNING WITH
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH.

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-301200-
/O.CON.KGLD.WI.Y.0014.090330T1400Z-090331T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
900 PM MDT SUN MAR 29 2009 /1000 PM CDT SUN MAR 29 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO
9 PM MDT /10 PM CDT/ MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MDT /9 AM CDT/ TO
9 PM MDT /10 PM CDT/ MONDAY. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
IMPACT AREAS GENERALLY ALONG AND WEST OF HIGHWAY 83 FROM MONDAY
MORNING THROUGH LATE MONDAY EVENING. WINDS WILL DIMINISH TO BELOW
ADVISORY CRITERIA AFTER SUNSET MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

07
000 
WWUS73 KGLD 301147
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
547 AM MDT MON MAR 30 2009

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-302000-
/O.CON.KGLD.WI.Y.0014.090330T1400Z-090331T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
547 AM MDT MON MAR 30 2009 /647 AM CDT MON MAR 30 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
IMPACT AREAS GENERALLY ALONG AND WEST OF HIGHWAY 83 TODAY. WINDS WILL
DIMINISH TO BELOW ADVISORY CRITERIA AFTER SUNSET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
000 
WWUS73 KGLD 302005
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT MON MAR 30 2009

COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-310300-
/O.CON.KGLD.WI.Y.0014.000000T0000Z-090331T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON
205 PM MDT MON MAR 30 2009 /305 PM CDT MON MAR 30 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
IMPACT AREAS GENERALLY ALONG AND WEST OF HIGHWAY 83 TODAY. WINDS
WILL DIMINISH TO BELOW ADVISORY CRITERIA AFTER SUNSET THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
000 
WWUS73 KGLD 310208
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT MON MAR 30 2009

COZ092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-310315-
/O.CAN.KGLD.WI.Y.0014.000000T0000Z-090331T0300Z/
CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...CHEYENNE WELLS...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...
BENKELMAN...TRENTON
808 PM MDT MON MAR 30 2009 /908 PM CDT MON MAR 30 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. HOWEVER...NORTHWEST WINDS OF 20 TO 35 MPH WITH A FEW 
HIGHER GUSTS WILL CONTINUE THE REST OF TONIGHT.

$$

COZ090-091-310600-
/O.EXT.KGLD.WI.Y.0014.000000T0000Z-090331T0600Z/
YUMA-KIT CARSON-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON
808 PM MDT MON MAR 30 2009

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH MIDNIGHT
ACROSS NORTHEAST COLORADO. WIND GUSTS AT YUMA...KIRK...AND
BURLINGTON WILL FREQUENTLY APPROACH 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD USE EXTRA CAUTION. IF YOU DRIVE A LIGHTWEIGHT OR
HIGH PROFILE VEHICLE...EXERCISE EXTRA CAUTION IN AREAS OF STRONG
WINDS.

&&

$$
MENTZER
000 
WWUS73 KGLD 310552
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1152 PM MDT MON MAR 30 2009

COZ090-091-310700-
/O.EXP.KGLD.WI.Y.0014.000000T0000Z-090331T0600Z/
YUMA-KIT CARSON-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON
1152 PM MDT MON MAR 30 2009

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT TONIGHT. 

NORTHWEST WINDS HAVE DECREASED BELOW ADVISORY LEVEL SO WILL ALLOW
THE WIND ADVISORY TO EXPIRE. NORTHWEST WIND WILL CONTINUE OVERNIGHT
AT 20 TO 30 MPH WITH A FEW HIGHER GUSTS TO AROUND 35 MPH.

$$

FS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 29, 12:50 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 29, 12:50 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT SUN MAR 29 2009

.DISCUSSION...
209 AM MDT SUN MAR 29 2009

500MB HEIGHT FALLS WILL BEGIN TODAY AS NEXT SYSTEM DIGS INTO THE
NORTHERN ROCKIES. BY 00Z TONIGHT A CLOSED LOW IS FORECAST TO BE
ALONG THE WYOMING/MONTANA STATE LINE WITH A TROUGH AXIS TRAILING
SOUTHWARD OVER THE ROCKIES. AT THE SURFACE...LOW PRESSURE WILL BE
DEVELOPING ALONG THE HIGH PLAINS WITH A COLD FRONT OVER EASTERN
COLORADO. SURFACE WINDS TODAY WILL BE OUT OF THE SOUTHWEST TO
SOUTH...COMING OFF DEEP SNOW COVER IN THE DDC CWA. MADE SOME
CONCESSION TO THAT FACT BY LOWERING HIGH TEMPS ALONG THE CWA
BORDER...BUT REALLY NOT ANTICIPATING MUCH OF AN IMPACT. FOLLOWED THE
PATTERN ESTABLISHED YESTERDAY WITH COOLER TEMPERATURES IN WESTERN
AREAS DUE TO LINGERING SNOW COVER. COLD FRONT WILL MOVE THROUGH THE
CWA TONIGHT AND SHOULD CLEAR THE AREA IN THE 09Z-12Z TIME FRAME.
GIVEN DEEP WESTERLY FLOW BEHIND THE FRONT...REMOVED MENTION OF
FREEZING DRIZZLE THOUGH NAM WOULD STILL SUPPORT IT. HOWEVER...NAM
MOISTURE PROFILE DOES NOT LOOK RIGHT GIVEN WESTERLY FLOW AND
PREFERRED THE DRY AND COLD GFS MOISTURE/THERMAL PROFILES.

ON MONDAY...UPPER LOW WILL SLOWLY MOVE ACROSS THE NORTHERN PLAINS.
THIS TRACK USUALLY DOES NOT FAVOR PRECIPITATION TO THE SOUTH.
HOWEVER...NAM AND GFS DO SHOW A VORT LOBE ROTATING AROUND THE UPPER
LOW OUT OF THE CENTRAL ROCKIES. CONDENSATION PRESSURE DEFICITS AND
QVECTORS FAVOR SOUTHWEST KANSAS FOR ANY PRECIPITATION WITH THIS
FEATURE...POSSIBLY CLIPPING OUR SOUTHERN ZONES MONDAY AFTERNOON.
DOES NOT LOOK LIKE MORE THAN A FEW HUNDREDTHS IF ANYTHING AT
ALL...BUT SLIPPED IN SOME SLIGHT CHANCE POPS. BIGGER PROBLEM ON
MONDAY WILL BE WIND. AREA WILL BE UNDER 100-110KT JET CORE. RUC13
DATA SUPPORTS SOLID WIND ADVISORY ACROSS THE ENTIRE AREA BY 18Z
MONDAY. MIXING HEIGHTS TAP INTO 40-45KTS AT PEAK HEATING...SO AT
THIS POINT APPEARS WILL STAY BELOW WARNING CRITERIA BUT WILL HAVE TO
BE MONITORED WITH THOSE STRONG WINDS ALOFT POTENTIALLY MIXING DOWN.

BY MONDAY NIGHT THE HIGH PLAINS WILL BE UNDER SUBSIDENT NORTHWEST
FLOW. WINDS SHOULD DIMINISH AROUND 02Z AS BOUNDARY LAYER DECOUPLES.
NORTHWEST FLOW CONTINUES ON TUESDAY AND ATTENTION ONCE AGAIN TURNS
TO WIND POTENTIAL. COMPARING 0-1KM WINDS MONDAY TO TUESDAY DONT SEE
A LOT OF DIFFERENCE...PERHAPS SLIGHTLY LOWER. MIXING HEIGHTS ALSO
ABOUT THE SAME...HOWEVER MUCH WEAKER JET CORE ALOFT. MAY EVENTUALLY
REQUIRE AN ADVISORY BUT PROBABLY NOT A WARNING SCENARIO FOR TUESDAY.
TEMPERATURES WILL BE BELOW NORMAL ON BACKSIDE OF THE UPPER SYSTEM.

NO CHANGES BEYOND TUESDAY.

24
&&

.AVIATION...
1145 AM MDT SUN MAR 29 2009

FOR THE 18Z TAF...BREEZY SOUTHERLY WINDS THROUGH THIS AFTERNOON
WILL BE THE PRIMARY AVIATION CONCERN IN THE NEAR TERM. WILL SEE
CONTINUATION OF MID/UPPER LEVEL CLOUDS THROUGH MUCH OF THE TAF
PERIOD. STILL SEE SOME INDICATION FROM THE NAM/RUC OF LOW STRATUS
AT KMCK AFTER 09Z RESULTING IN POTENTIAL IFR CIGS BUT LITTLE
SUPPORT FROM THE GFS SO OPTED TO BACK OFF JUST A BIT GOING WITH
SCT RATHER THAN BKN CLOUDS. WINDS WILL QUICKLY PICK BACK UP AFTER
15Z MONDAY WITH SOME GUSTS IN EXCESS OF 40KTS POSSIBLE THROUGH
THE END OF THE EFFECTIVE TAF PERIOD.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Mar 29, 4:29 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
329 AM MDT SUN MAR 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
329 AM MDT SUN MAR 29 2009 /429 AM CDT SUN MAR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED ON MONDAY AND TUESDAY IN THE WAKE OF
A COLD FRONT. THE WINDIEST DAY WILL BE MONDAY...WHEN NORTHWEST
WINDS WILL GUST UP TO 50 MPH IN MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.